The droop that sometimes appears after Botox injections is the result of an imbalance between the muscles of the forehead, the eyelids and the brow. If Botox injected into the brow has an effect that is too strong or moves over too large of an area, the brow elevation will be stopped (the brow elevators will be knocked out) and the unopposed action of the brow depressors will come into play, creating droopy brows! Likewise, if botulinum toxin drifts down into the eyelid, the muscles that open the eyelids may be affected and cause the eyelids to droop.
What to do about a droopy brow or eyelid
The effect of the Botox will last about three to four months. That is a long time to go around looking droopy on one side, but there are some options available to improve the situation.
1. Inject Botox into the opposing muscle
If the drooping is due to too much Botox effecting a Frontalis muscle, injecting the botulism toxin into the outside part of the brow depressor (Orbicularis Oculi) muscle will weaken the opposing muscle and reestablish some balance by elevating the brow
2. Use eye drops
Since a droopy eyebrow actually manifests itself more as a droopy eyelid in most patients, placing a few drops of Apraclonidine 0.5% will relax Muller’s muscle and allow elevation of the eyelid to “correct” the droopy look.
3. Have patience
In some patients, drooping may naturally dissipate after a few weeks to a point where it is no longer problematic.
In conclusion, droopy eyelids after Botox injections are due to the imbalances that are created between different muscles groups. Your board-certified cosmetic plastic surgeon will get to know your particular anatomy and be able to titrate the dosage of Botox you need to strengthen your muscles. Even though you might get a droop the first time, you should get a good lift the next.